Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Help from depressed people. Is this the medication or is it all real?

(11 Posts)
HopelesslyDevotedToWhat Fri 04-Apr-14 15:21:14

My lovely partner has gone through a bout of very severe depression and started treatment in January.

He is on Citalopram 20mg.

About two weeks after taking it he showed a lot of changes. The depression became more manageable because he stopped being so tearful and he was more able to concentrate at work but it seems to have also taken away all his good emotions.

He said he felt numb inside for a few weeks, said he wasn't sure if he loved me anymore, said he felt dead inside.

Then he went to one counselling session (only his 4th one since the illness started) and came home very angry and distant and said very matter of factly that he was sure he didn't love me and he was leaving. He left the next day and that was a month ago.

I begged him to explain to me, he said "nothing will ever change". I was unaware anything needed to change! He begged him to come to 2 -3 counselling sessions with me in the hope of some explanation and refused. I cried and clung on to him and he was like a block of ice and said he didn't feel any response to my emotions.

He is now wanting to meet on Tuesday to separate finances and "get it over with".

I have no idea what to do or think.

I am not sure if it is the Citalopram or if he really stopped loving me. He won't explain. He very clearly says he feel no emotions at all, neither happy ones nor sad ones yet he fails to see the lack of logic in ending our 3 year relationship whilst in a state where he dos not know his own feelings.

Can a person really not have any feelings?

violator Fri 04-Apr-14 15:57:29

I'm so sorry you're going through this. It is hard to be a partner of someone suffering.

To answer your question, yes. Antidepressants numbed me. I didn't cry at the funeral of my beloved uncle, I didn't want to cry. I felt nothing, really. Never super excited about things like I used to be, never in the depths of sadness like I had been.

My marriage took a massive beating during my illness and I wasn't sure if I loved my DH any more. I didn't feel anything for him.

HopelesslyDevotedToWhat Fri 04-Apr-14 16:32:01

Thanks for telling me that. I hope that's what is going on here. Am I best to let him have space?

violator Fri 04-Apr-14 16:55:41

I guess it is good for him to have space. Are you concerned for his health? Will be be on the medication long term, do you think?

HopelesslyDevotedToWhat Fri 04-Apr-14 17:07:18

I'm very concerned, of course. I think the last thing he needs is to be alone, to have no one to assist him or support him and he really is not close to anyone except for me. He has friends but I believe they only speak very peripherally about his depression because he finds it weak and embarrassing.

This numb and emotionless state feels "normal" to him and he thinks it's fine.I don't think the GP grasps the gravity of how depressed he is because he has said he can come off them in a month or two.

He describes to me what sounds like the most severe depression a person can experience where he doesn't feel any sort of happinesses or enjoyment from anything, where he can;t get up in the morning, where he can't stand being around people socially, where he has lost all interest in the future and says he hates himself.

He's very bad at dealing with these sorts of things, but if he says "I don't love you" and "it's over between us" it leaves me in hard position.

I have tried to talk to his family and friends, but unfortunately he puts on a mask of being "fine" with everyone except for me so I have had no success with anyone really seeing a problem.

He tells other people "yeah, bit of depression but I'm on the happy pills mate and will be fine soon" and he tells me that he's feeling dead inside and hopeless so he makes it difficult for me to get support.

cakeymccakington Fri 04-Apr-14 17:10:48

Could you talk to his gp? I know the gp can't tell you anything, but you could explain what has happened and your concerns that it's basically because of the medication.
The thing is, he could try a different medication which may not leave him feeling like this...

HopelesslyDevotedToWhat Fri 04-Apr-14 17:17:05

I think he would consider me talking to his GP an extreme invasion of the space he has requested from me. Although I do think it would be very helpful...before this he was always very bad at communicating with doctors and the like and I often had to go in with him. Makes me sound pushy, but I wasn't. He was always the type of person to say he was fine even if his arm had fallen off. Not doing him any favours now to have that stance.

idlevice Fri 04-Apr-14 22:50:39

Has he only seen a GP about this? I would strongly recommend he is referred further which would likely result in a psychiatrist's assessment & a more detailed review of medication plus counselling/psychotherapy - assuming he would agree to this. There are many different medications available which suit people differently - some even cause worsening of the depression, including suicidal thoughts. A psychiatrist has far more knowledge of such medication. Is there any way of obtaining this privately? Depending on where you are private may be quicker.

HopelesslyDevotedToWhat Fri 04-Apr-14 23:40:07

He wouldn't agree as he thinks it is working sad He thinks being emotionally blunt is a small price to pay for not feeling like he did before and maybe that is true I suppose.

He phoned me tonight and said his reasoning is that he needs to get better and needs to be alone to do that, that he can only look after his own emotional needs and not mine and that he enjoys the peacefulness of living alone and doing what he wants.

I just can't understand it. It's so hurtful, he doesn't miss me and feels no love towards me.

gamerchick Fri 04-Apr-14 23:46:44

The only experience I have with close family members taking Citalopram is an increased urge to kill themselves. Apparently it shouldn't be taken with undiagnosed BPD/bi polar etc. I could well imagine on the other side of the coin that it messes with emotions and more extreme sexual feelings/orgasims etc.

I wouldn't touch them with a barge pole tbh. I've never heard good things about that AD.

I'm sorry you're going through what you're going through but in your shoes I probably would speak to his GP but i've had a hell of a fright so may not be advising properly.

HopelesslyDevotedToWhat Sat 05-Apr-14 00:08:04

He seemed a lot more stable when I talked to him so I don't feel worried. He just genuinely thinks he is better off without me sad

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now